Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is pregnancy possible despite taking oral contraceptive pill?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 2713 Questions

default
Posted on Fri, 11 Sep 2015 in Sexual Health
Question: my periods are not very regular , there is always a margin of 1 or more week. on july it started on 13th and this month it started on 6th of august. I did have my first unprotected intercourse on 21 st after 3 pm. My bf is sure that he didnt ejaculate and .i have no idea wthr i was on ovulation days or not. BUt to be on safer side i took the i pill on 20th hour i.e.on 22nd its been around 5 days and still no vaginal bleeding has occured.And there is a light pain onmy right side of abdominal part.So , should there is a resason to b worried??
doctor
Answered by Dr. Ashok Kumar 51 minutes later
Brief Answer:
almost no chance of getting pregnant

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

First of all I like to assure you that emergency contraception is almost 100% effective and you do not need to worry about pregnancy as you took the emergency contraction on appropriate time (within 24 hours).

Regarding ovulation time around the unprotected intercourse I can not be sure but the chances are low. Generally the ovulation occurs 14 days before next period and if all of your periods occurs before 26 days each time the possibility is almost nil.

Your last period occurred after 23 days (13 july to 6th august) and ovulation was around 22 July (14 days prior to next period). If we expect on same line your next ovulation must be around 17th August which is far beyond the intercourse date.


Having said this it is difficult to predict exact date of ovulation due to irregular periods but your decision to take emergency contraception points that risk of pregnancy is very low to almost nil.

You are requested to get urine pregnancy test (available over the counter) after three days to get double sure that there is nothing to worry.

I hope this helps you.
If you have more doubts feel free to write back to me.

Thanks and regards


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 7 minutes later
thankyou for your immediate response. But as far as i have read different articles that bleeding occurs so y it has not been yet or its the necessity that after i pill consumption vaginal bleeding i.e. withdrawal bleeding should occur? What if no bleeding occurs?
doctor
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
The bleeding is not essential

Detailed Answer:
Hello,
Thanks for reverting back to me.

Bleeding is not essential with use of emergency contraception. The bleeding occurs in less than 50 % of cases with use of emergency contraception.


Even if no bleeding occurs there is no point of concern. Your emergency use is effective irrespective of bleeding absence following its use.

You get lot of information over internet which is irrelevant and information you referred in your query is part of the same wrong information.

I hope this clears it altogether.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 2 hours later
just a last query sir.....what all u told means that i can be tension free...? and everyrhing is fine
doctor
Answered by Dr. Ashok Kumar 32 minutes later
Brief Answer:
Exactly

Detailed Answer:
Yes I mean to say that you can be tension free.
Wish you great health.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Topics

Recent questions on  Irregular periods

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last month or so to leave contraception and have our second child. My periods past two months have been...

doctor1 MD

Hi doctor. I have started getting irregular periods . Basically had a baby 8 months ago and i am not breastfeeding . Cycle was normal 28 day for 2 months then it was every 24-25 days past 2 months its been abit different. Last cycle i got them on...

doctor1 MD

I have diabetes cholesterol and digestive problems my ovaries are bulky and I get it irregular periods . I am unmarried. the main health issue is like my urine is passing very slowly and urologist doctor has advised me for cystscopy as I have...

doctor1 MD

I am really worried for I have been spotting since Oct.31, 2012. I am 20 years old who have irregular menstrual cycle. I had my last menstruation last Sept.10,2012. Had unprotected sex on Oct.12 but is sure that my boyfriend did not ejaculate inside me(But just to be sure, I had a pregnancy test last Nov.9 and it was negative). On Oct.21, I was prescribed to take Clarithromycin(an antibiotic) for 10 days due to a throat infection and on my last day of medication(Oct.31), I started having brown spotting. I do not know if the antibiotic caused this or what. It is exactly 16 days since I was spotting. I ve seen cervical mucus discharge twice, one is clear with few red in it (I think it is blood), the other is reddish. I am not experiencing any pain in my body. The spotting has no odor. I am not taking any birth control pills. These are all the info I can think of. Is my spotting normal? I am afraid I might have a disease or what. Please do reply.

doctor1 MD

Hi I was taking contraceptive pills for 2 years and I stoped it in march. Since then I got very irregular periods. Days between my last 2 periods was 45 days. I supposed to get my period on 17th of this month. But I have nt got my periods yet. And I m also feeling a little pain in my lower stomach from 2 days and also lower stomach feels a little heavy. What it could be? M I pregnant??

doctor1 MD

Hi, I am a 31 year old female with three children. My youngest is 21 months. Over the past 9 months or so I have had very irregular menstration. My normal cycle has always been 28 days with bleeding of 7 days. I had always been regular and never had any fertility problems. I don t take birth control and haven t since 2006. Over the last 9 months I began to bleed a week early and for about 9 days. Then it increased to 11 days and then when it finally reached 14 days I made a doctor appointment. My mother and brother both have hypothyroidism and I have always had high cholesterol that even with diet and medication seldom lowers. I am 5 ft 4.5 and weigh 148 lbs. I noticed about 6 months ago my hair had extremely thinned (very drastic) and has been breaking off. I assumed it was my hair dresser s fault - maybe using cheap products. I haven t gone through anything stressful or major changes that I feel would change my menstration. When the bleeding starts its large bright red drops of blood rather than a slow pink spotting as a general warning (how it used to be). The doctor said I had no cysts or thyroid problems and he prescribed medroxyprogesterone . He told me to take it 7 days before my bleeding starts - for 3 months. Well, I have done this and nothing changed. The first 2 months it seemed to work and I was very regular, then it went back to being abnormal. It was hard to take it 7 days prior to bleeding because I would start on irregular days (way early). I have taken it for 4 months now and I just started bleeding a week early today. I m frustrated about this bleeding but I am worried something could be wrong with me. It just doesn t seem right. He had told me not to worry that everything was fine, and that more than anything this was just an annoying issue for me rather than a concern. I want to get a second opinion. Is this something to be worried about?

doctor1 MD

Hi, Im a 33yr old Indian woman, recently married. My husband and I decided on birth control pills instead of condoms so i went on the pill a month before the wedding. However the pill caused me considerable mood swings and overall uneasy feelings and i stopped after finishing the first file. Since then my period has become even more erratic than before. Its been 8months since i quit the pill and my periods have not normalized yet. I used to get 4-5 days of period with normal to heavy flow and some blood clots. Now on certain months i get heavy flow or very light flow, duration has also gone haywire...sometimes 3 days or sometimes 7. I ve also noticed blackish dry clots before the onset of my periods now which i never saw before. This month s menstruation is truly baffling me. I was due to stsrt on the 3rd week but i started spotting from the 9th of this month and my period is still on! Flow is very light to medium and has been on for past 9days! I think i should also mention that since i gave up the pill, we are not using any type of birth control. Although i m not ready to be pregnant, my husband insists on going skin to skin :-/ Its been a stressful time for me adjusting to the whole marriage setup and I ve fallen ill a number of times (usually im of pretty robust health) with colds, sore throats, stomach flus. And on top of that my periods have been giving me added tension . Please advice!